Paraneoplastic Limbic Encephalitis in a Human Epidermal Growth Factor Receptor-2-positive Gastric Cancer Patient Treated with Trastuzumab-combined Chemotherapy: A Case Report and Literature Review

Access this Article

Search this Article

Author(s)

    • Uneno Yu
    • Department of Clinical Oncology, Kyoto University Hospital, Japan
    • Mori Yukiko
    • Department of Clinical Oncology, Kyoto University Hospital, Japan
    • Kanai Masashi
    • Department of Clinical Oncology, Kyoto University Hospital, Japan
    • Matsumoto Riki
    • Department of Epilepsy, Movement Disorders and Physiology, Kyoto University Graduate School of Medicine, Japan
    • Muto Manabu
    • Department of Clinical Oncology, Kyoto University Hospital, Japan
    • Yokoyama Akira
    • Department of Clinical Oncology, Kyoto University Hospital, Japan
    • Funakoshi Taro
    • Department of Clinical Oncology, Kyoto University Hospital, Japan
    • Ozaki Yoshinao
    • Department of Clinical Oncology, Kyoto University Hospital, Japan
    • Aoyama Ikuo
    • Department of Clinical Oncology, Kyoto University Hospital, Japan
    • Baba Kiichiro
    • Department of Clinical Oncology, Kyoto University Hospital, Japan
    • Yamaguchi Daisuke
    • Department of Gastrointestinal Oncology, National Cancer Center Hospital East, Japan
    • Morita Shuko
    • Department of Gastroenterology, Kobe City Medical Center General Hospital, Japan

Abstract

<p>Paraneoplastic neurological syndromes (PNSs) are rare nervous system dysfunctions in cancer patients, which are primarily observed with small-cell lung cancer, gynecological cancer, and thymoma. We herein present an uncommon case of PNS in an anti-Hu antibody-positive patient with human epidermal growth factor receptor (HER)-2-positive gastric cancer (GC), who developed limbic encephalitis and a worsening cognitive function. Trastuzumab-combined chemotherapy was initiated and appeared to be partially effective for controlling the neurological symptoms and tumor volume. Chemotherapy failure eventually led to uncontrollable neurological symptoms. This is the first case demonstrating that trastuzumab-combined chemotherapy may be effective for controlling neurological symptoms of PNS in HER2-positive GC patients. </p>

Journal

  • Internal Medicine

    Internal Medicine 55(18), 2605-2609, 2016

    Japanese Society of Internal Medicine

Codes

Page Top